Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


The Y181C Mutation
Aug 19, 2006

Dear Drs. Is the Y181C mutation that showed up 7 years ago after taken viramune that does not appear on a genotype done today rule out sustiva as a drug option? Thank you.

Response from Dr. Young

Thanks for your post.

In general resistance to one NNRTI [in your case, selected by nevirapine (Viramune) and evidenced by the Y181C mutation] confers resistance to other NNRTIs, like efavirenz (Sustiva). For this reason, if you've had previous failure of a nevirapine regimen, you shouldn't take efavirenz, especially if you have other treatment options.

The fact that the resistance mutation is no longer detected doesn't mean that the resistant virus isn't there, rather in the absence of either NNRTI, it's just present (or archived) at levels lower than the resistance test can detect. Once the virus population in your body becomes "challenged" by NNRTI, the resistance virus will readily grow (compared with the wild type, drug sensitive virus).

Hope this helps. BY



Previous
DO I NEED NEW MEDS?
Next
neuropathy question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement